CSN Login
Members Online: 7

You are here

Chemo break to recoup

Bellen
Posts: 281
Joined: Aug 2016

Hello everyone - I have had 27 avastin + folfir chemo treatments - started last year.  Have CRC with multiple liver mets - told inoperable.  In the past 3 mos or so, have needed 4 blood transfusions and had my last chemo delayed to build up immune system.  Have been on WBC shots since second chemo to help keep up neutrophil counts, so chemo will not be cancelled.  My CT scans have shown some positive results.  Told initially that there were about 15 lesions dispersed, and now the larger tumours have shown shrinkage and some of the smaller ones are not showing in the scan (although my Onco says some may still be there).  So, this is pretty good news (I think!). Plan is to continue with same chemo cocktail.  The only change for me right now - because I am experiencing so many side effects - constipation, diarrhea, nose bleeds, out of breath, abdominal cramps, etc, my Oncologist has said that I need a break to recoup.  He said this is a hard chemo and I've had a lot of treatments.  So starting now, I will have a little over 2 mo break.

 I think the worst problem I'm dealing with is extremely painful, burning bowel movements (actually since August), that I just can't get rid of.  May be that, even though I am doing baths, sitz baths, suppositories, etc my chemo treatments continue to irritate and blast the intestinal area, and don't allow the time for that area to heal - especially the alternating constipation and diarrhea.  I don't know if I am dealing with a fissure, irritation, hemorrhoid, or what - but when my GP did a digital exam, it hurt so much.  My thoughts are to give myself about 3 wks from this last chemo, and then, if things are still burning and this painful, I will see about an internal check with an anoscope.  I just think that once I got this problem, the constant chemo kept irritating and preventing that area feom healing.  I'm at a loss as to what else to do.  It just won't get better.  Have been using forms of anusol (regular, plus, HC) for last few months.  If anyone has experienced this, I would so appreciate any suggestions.

My plan while I have my break, is to mainly minimize these painful bowel problems, and hopefully do some exercising, walking, have more energy (be not out of breath so much), eat better, gain some weight (I think especially the irinotecan really made my stomach feel "crappy" or worse) - help my stomach and intestinal issues to lessen.  And just generally feel better - get out of the house more.  So those are my goals.  Looking forward to the break, hoping it doesn't negatively affect my CT scan results too much (will have scan early Jan), and hopefully feel like my old self more.  As I mentioned, if anyone has experienced such prolonged, burning bm's, would really appreciate suggestions.  I'm hoping that time away from chemo blasting my system will help me to heal.  Best to all and thinking of everyone as we go through our personal journeys. 

 

Mikenh's picture
Mikenh
Posts: 777
Joined: Oct 2017

This sounds like a really rough road and it's long-term stuff which is tough mentally.

As far as the constipation problems go: is a temporary illeostomy a possibility. I have one now and while it does have some issues, constipation and anything regarding the large intestine isn't a problem.

Woodytele
Posts: 163
Joined: Apr 2017

i had similar symptoms to yours, painful BM but mine was actually bleeding a bit.  I thought it was a fissure, but shortly after my CT they found a perforation in the bowel most likely due to Avastin.  Avastin can cause perforation as a side effect. A CT would give you more info. Just a thought. 

Bellen
Posts: 281
Joined: Aug 2016

I plan on continuing on with the baths, etc for another week to give more time from my last chemo, and then I will call to find out if I should have an anoscope or other during my chemo break.  I did have an abd and pelvic CT scan at the end of Sept (this all started Aug) and nothing was reported on the scan.  The anusol doesn't seem to be working much, as each bm just aggravates again.  The burning is in the anal canal.  I do believe each chemo treatment hasn't helped or given the area a chance to heal.  Going to talk to my GP about this also. Woodytele - Where did you have the perforation and what was done to treat it?  Thanks for the thoughts.

Subscribe to Comments for "Chemo break to recoup"